ALTHOUGH THE EFFICACY of atypical antipsychotics, such as clozapine, quetiapine (QTP), and olanzapine (OLZ), for tardive dystonia (TD) has been reported,1 the prognosis is generally poor. Herein, we report a case of TD following the administration of antipsychotics, which was improved by aripiprazole (APZ).
The case was a 24-year-old woman who developed delusions of persecution, in August in 2004. She was diagnosed with schizophrenia and the administration of risperidone (RIS) (2 mg/day) was initiated. The dose of RIS was increased to 4 mg/day, and delusions improved. Muscle contractions (involuntary movement) appeared in February in 2007, with the patient's head tilted rightward. Although biperiden (6 mg/ day) was added, the symptom remained. A neurological examination revealed no abnormalities other than this movement. The score of the drug-induced extra-pyramidal symptoms scale (DIEPSS)2was 6 points. There was no family history of dystonia. Electroencephalography, computed tomography, magnetic resonance imaging, and ceruloplasmin were normal. The patient was diagnosed with TD. Because of the persistence of her psychotic symptoms, her antipsychotic medications could not be reduced. A change in medication from RIS to APZ was started on 27 June in 2009, with the initial dose of APZ at 6 mg/day. The tilt of the head improved on 11 July. The administration of RIS was discontinued when the dose of APZ was increased to 24 mg/day on 22 August. On 5 September, the DIEPSS score was 2 points, showing improvement.
APZ exhibits a pharmacological effect different from that of other atypical antipsychotics. APZ has a high affinity for receptors of dopamine (D2, D3) and serotonin (5-HT1A, 5-HT2A, and 5-HT2B), and acts as a partial agonist of D2 and 5-HT1A, and as an antagonist of 5-HT2A and 5-HT2B. It has been reported that the incidence of APZ-induced EPS was lower than that induced by haloperidol (HPD) in schizophrenia patients in a double blind controlled study.3
A patient developed TD due to chronic antipsychotic treatment for more than several years, but TD was improved by a switch from RIS to APZ. Although the improvement of tardive dyskinesia by APZ has been reported, the improvement of TD has not, and so this is a valuable case. However, TD and acute dystonia induced by APZ have also been reported,4 suggesting that APZ should be carefully administered. The pathophysiological basis of tardive dystonia remains obscure. Many points remain to be elucidated with regard to the pathology of TD and the efficacy of APZ for TD. Further accumulation of cases and experience are necessary.